Alert archive / New York / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 50, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2013, 4:40 PM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2013, 4:40 PM EDT (20:40 UTC)
- Expired
- May 29, 2013, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:59 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 29, 1:59 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 159 PM EDT WED MAY 29 2013 .SYNOPSIS... A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BE ACCOMPANIED BY CHANCES OF SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS COULD CONTAIN GUSTY WINDS AND HEAVY RAINFALL. WE WILL EXPERIENCE DRIER WEATHER THURSDAY AND FRIDAY BUT IT WILL BE HOT WITH TEMPERATURES WELL INTO THE 80S TO NEAR 90. THUNDERSTORM CHANCES WILL INCREASE AGAIN OVER THE WEEKEND...ESPECIALLY SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... 1130 AM UPDATE... NO CHGS NEEDED AT THIS TIME AS CONVECTIVE DVLPMNT RMNS IN QUESTION FOR THIS AFTN. INITIAL BATCH OF RAIN HAS MVD EAST OF THE AREA WITH MORE DVLPMNT BACK TO THE WEST ACRS LK ERIE IN ADVANCE OF APPCH S/WV. SUN HAS BROKEN THRU ACRS WRN ZONES AS OF 15Z WITH DESTABILIZATION NOW OCCURRING AND SBCAPE APPCHG 1000 J/KG ALONG WITH 0-6KM BULK SHEAR VALUES OF 40-45KTS. WL WAIT FOR THIS WV TO APPCH CNTRL NY BFR DVLPMNT LKLY TO OCCUR AFT 18Z. THREAT CONTS FOR BROKEN LINE WITH DAMAGING WIND GUSTS ALONG WITH ISOLD HAIL. HV TWEAKED HRLY T/TD/POP AND SKY GRIDS TO ACCNT FOR CURRENT TRENDS. 715 AM UPDATE... REMAINS OF ONE CONVECTIVE COMPLEX RAINED OUT OVERNIGHT. MEANWHILE...WARM SECTOR IS SURGING NORTHWARD /ESPECIALLY JUST OFF THE SURFACE/...AND WEAK UPPER WAVES ON TOP OF THAT BUILDING SECTOR IS HELPING TO INITIATE NARROW LINES OF ELEVATED SHRA-TSRA OVER OUR REGION. WITH INCREASING ELEVATED INSTABILITY...THIS ACTIVITY WILL CONTINUE TO CARRY EAST ESPECIALLY ACROSS NORTHERN FINGER LAKES THROUGH NY THRUWAY CORRIDOR/MOHAWK VALLEY EARLY THIS MORNING. ATTENTION THEN TURNS TO EXPECTED NEW CONVECTIVE DEVELOPMENT TODAY. TIMING OF ASSOCIATED STRONGER SHORTWAVE HAS MOVED UP A FEW HOURS...AND SO I EXPECT NEW THUNDERSTORMS TO DEVELOP FAIRLY EARLY DURING MIDDAY AND THEN SWEEP ACROSS GOOD CHUNK OF THE AREA THIS AFTERNOON. DESPITE WARM FRONT MAKING GOOD NORTHWARD PROGRESS...AND THUS CONVECTIVE CAP TRYING TO GET ESTABLISHED...THE SHORTWAVE PASSAGE SHOULD ERODE CAP WITHIN NORTHERN EDGE OF WARM SECTOR ALLOWING CONVECTIVE INITIATION. MESOSCALE BOUNDARIES AND ADDITIONAL SHORTWAVES WILL LIKELY LEAD TO CONVECTION NOT BEING A CLEAN LINE BUT INSTEAD BEING A COUPLE CLUSTERS OR SMALL LINES. GOOD UNIDIRECTIONAL SHEAR ENVIRONMENT WITH 35-45 KT FLOW THROUGHOUT 2-6KM LAYER WILL POSE THREAT FOR DAMAGING WINDS WITH THE THUNDERSTORMS THIS AFTERNOON...AS PER CONTINUED SLIGHT RISK DEPICTED BY STORM PREDICTION CENTER. THERE IS A QUESTION AS TO HOW MUCH COVERAGE OF THUNDERSTORMS WE WILL HAVE WITH THE QUICKER TIMING OF THE MAIN WAVE...THAT IS...IT MAY BE FAIRLY CAPPED/SCATTERED INITIALLY MIDDAY BEFORE CONSOLIDATING ON ITS WAY THROUGH THE AREA THIS AFTERNOON. ANOTHER POINT OF CONCERN IS THAT THERE WILL BE SOME TURNING IN THE LOWER PORTION OF THE SOUNDING UP TOWARDS THE MOHAWK VALLEY...WHICH IS OFTEN THE CASE FOR A SHALLOW LIFTING WARM FRONT. SO WHILE DAMAGING WIND IS THE MAIN THREAT...LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT TOWARDS THE NORTHEASTERN ZONES. 0-6KM BULK SHEAR VALUES OF 40-50 KTS SHOWS UP IN THE NAM AT 18Z IN THE NORTHERN PORTIONS OF OUR AREA...SUGGESTING POSSIBILITY OF SPLITTING SUPERCELLS IF ENOUGH INSTABILITY IS REALIZED. LASTLY...PRECIPITABLE WATER VALUES EXCEEDING AN INCH-AND-A-HALF ALSO SUGGESTS THAT STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS. LACK OF MID LEVEL DRY AIR MAY LIMIT COLD POOL DOWNDRAFT PRODUCTION...BUT AMOUNT OF OVERALL SHEAR WILL STILL KEEP AT LEAST THE SLIGHT RISK OF DAMAGING WINDS REGARDLESS. WITH THE WARM SECTOR SURGING NORTHWARD...TEMPERATURES SIGNIFICANTLY WARMER COMPARED TO TUESDAY. JUST PART OF THE TREND TOWARDS THE INBOUND HEAT FOR LATER THIS WEEK. CONVECTION QUICKLY WANES INTO TONIGHT. BREAKS IN THE SKY MAY ALLOW FOR PATCHY FOG OR LOW STRATUS TO FORM TONIGHT...FOR PLACES RECEIVING A GOOD AMOUNT OF RAINFALL DURING THE DAY. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... THE WARMEST AIRMASS OF THE SEASON SO FAR PROGGED TO ARRIVE DURING THIS PERIOD AS MID-LEVEL RIDGE AXIS CONTINUES TO BUILD OVERHEAD. QUICK GLANCE AT CTP ANOMALY GRAPHICS OFFERS 500-HPA HEIGHTS OF 1-2 STANDARD DEVIATIONS ABOVE NORMAL BEGINNING ON THURSDAY AS UPPER TROUGH CLOSES OFF OVER THE NORTHERN PLAINS AND INCREASES HEIGHTS DOWNSTREAM. 850-HPA TEMPS BY THURSDAY QUICKLY APPROACH 16C ACROSS THE AREA WHICH SHOULD SUPPORT MID TO UPPER 80S...WITH LOW 90S NOT OUT OF THE QUESTION ACROSS THE LOWER WYOMING AND CHEMUNG RIVER VLYS. BY FRIDAY...SOUTHWEST FLOW TO RETURN TO THE AREA AS AFOREMENTIONED UPPER LOW SLOWLY SLIDES EAST INTO THE UPPER MISS VLY. AS THIS OCCURS...850-HPA TEMPS OF ROUGHLY 18C (1-2 STANDARD DEVIATIONS ABOVE NORMAL) COMBINED WITH DOWNSLOPE COMPRESSIONAL WARMING ACROSS FAVORED LOCATION SHOULD SUPPORT EVEN WARMER TEMPS WITH HIGHS EASILY SOARING INTO THE UPPER 80S AND LOWER 90S. WITH RESPECT TO PRECIP CHANCES...BOTH WRF AND GFS OFFER DIURNAL SHWR ACTIVITY ACROSS PORTIONS OF THE AREA BY FRI AFTERNOON BUT WITH NO APPRECIABLE FORCING MECHANISM TO SPEAK OF...HAVE ELECTED TO MAINTAIN A DRY FCST FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 1230 PM UPDATE... AN EARLY EXTENDED DISCUSSION TODAY WITH THE ANTICIPATION OF SEVERE WEATHER THIS AFTERNOON. NO MAJOR CHANGES FROM THE EXCELLENT FORECAST AND DISCUSSION OVERNIGHT. MAIN FOCUS IN THE LONG TERM IS THE SEVERE WEATHER THREAT SUNDAY...WITH SPC PLACING OUR AREA IN THE DAY 5 OUTLOOK. IN ADDITION TO THE SEVERE WEATHER THREAT...WITH A DEEP MOISTURE FEED BACK TOWARD THE GULF OF MEXICO....LOCALLY HEAVY RAIN IS POSSIBLE. BEHIND THE COLD FRONT COOLER AND DRIER WEATHER BUILD IN FOR MOST OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 18Z UPDATE... BROKEN LINE OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE BETWEEN 19Z AND 23Z TODAY. HAVE INCLUDED A 2 HOUR TEMPO GROUP IN THE TAF SITES TO COVER FOR THESE... BUT THERE HAS BEEN NO DEVELOPMENT THROUGH 1730Z SO TIMING IS VERY UNCERTAIN AT THIS TIME. SKIES WILL BE CLEAR TO PARTLY CLOUDY WITH MOSTLY VFR THIS EVENING INTO EARLY THURSDAY MORNING... THEN A PERIOD OF MVFR OR BRIEF IFR IS POSSIBLE IN SCATTERED AREAS OF LOW CLOUD OR FOG AROUND SUNRISE. CONDITIONS WILL IMPROVE TO VFR ALL AREAS BY MID-MORNING THURSDAY. WINDS WILL BE SOUTHWEST AT 5 TO 15 KTS WITH A FEW HIGHER GUSTS THIS AFTERNOON... ESPECIALLY NEAR ANY THUNDERSTORMS... THEN VARIABLE AT LESS THAN 10 KTS TONIGHT. OUTLOOK... THU THROUGH FRI NIGHT...MAINLY VFR. SAT/SUN...POTENTIAL FOR MVFR IN SHRA/TSRA AS COLD FRONT APPROACHES...MAINLY SUNDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...KAH/MDP/PVN SHORT TERM...CMG LONG TERM...HEDEN AVIATION...MSE
Hazardous weather outlook, May 29, 3:22 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 322 PM EDT WED MAY 29 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-301930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 322 PM EDT WED MAY 29 2013 ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WITH A MOIST ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...CAUSING PONDING ON ROADWAYS AND OTHER AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTER SEVERAL HOT DAYS THURSDAY THROUGH SATURDAY...WE MAY HAVE A FAVORABLE SET UP FOR SEVERE WEATHER AS A COLD FRONT PASSES SUNDAY INTO SUNDAY NIGHT. BEING SEVERAL DAYS AWAY...THE DETAILS OF THIS POTENTIAL EVENT ARE STILL UNCERTAIN. MONITOR THE FORECAST FOR UPDATES IN COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. PN
In the hours before
Special weather statement, May 29, 4:28 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 428 PM EDT WED MAY 29 2013 NYZ017-018-036-044-045-292115- CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY- 428 PM EDT WED MAY 29 2013 ...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CAYUGA... NORTHERN CORTLAND...NORTHWESTERN CHENANGO...SOUTHEASTERN ONONDAGA AND SOUTHWESTERN MADISON COUNTIES... * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR SCOTT... AND MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BALTIMORE AND TULLY AT 435 PM EDT... TRUXTON AND APULIA AT 440 PM EDT... TRIPOLI AND CUYLER AT 445 PM EDT... DERUYTER AND DE RUYTER AT 450 PM EDT... SHEDS AND LINCKLAEN AT 455 PM EDT... GEORGETOWN AND OTSELIC AT 505 PM EDT... LEBANON AND SOUTH LEBANON AT 510 PM EDT... EATON AND SMYRNA AT 515 PM EDT... IF ON OR NEAR A BODY OF WATER..SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. LAT...LON 4286 7558 4266 7552 4264 7630 4282 7632 !--CTA_MARKER_NO-- DJN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:28 PM EDT | Special Weather Statement | BGM | Cortland | 47 min |
| May 29, 4:32 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 58 min |
| May 29, 4:32 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 58 min |
| May 29, 4:55 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 65 min |
| May 29, 5:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 59 min |
| May 29, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Otsego | 61 min |
| May 29, 5:43 PM EDT | Tornado Warning | BGM | Chenango, Otsego | 47 min |
| May 29, 6:06 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Otsego | 54 min |
| May 29, 6:26 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison, Otsego | 6 hr |
| May 29, 6:27 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Otsego | 63 min |
| May 29, 6:39 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| May 29, 6:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 36 min |
| May 29, 7:31 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 29, 7:44 PM EDT | Special Weather Statement | BGM | Broome | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.